Share this article

print logo

PAIN RELIEF -- TOO MUCH CAN BE A BAD THING

Q. I work in a greenhouse and have to do a lot of lifting and digging. Ibuprofen eases the aches and pains pretty well, but I find I am taking the maximum dose almost every day. Sometimes I need another two by bedtime even though the label says not to go over six pills. Is there any harm in taking the extra dose? I always take ibuprofen with food because it gives me a stomachache if I don't.

A. You may be asking for trouble. Ibuprofen, like other nonsteroidal anti-inflammatory drugs (NSAIDs), can be very irritating to the stomach. It is estimated that 76,000 people are hospitalized each year because of bad reactions to NSAIDs. More than 7,000 die from bleeding ulcers and similar complications.

Just because ibuprofen is available without a prescription does not mean it is safe under all circumstances. At the dose you are using you should have medical supervision. Labels on over-the-counter pain relievers specify that they should not be used for more than 10 days unless directed by a doctor.

Trouble brewing

Q. I'm taking nine different drugs, and I'm concerned about potential interactions. The doctor has assured me this combination is perfectly safe, but it makes me nervous to have so many pills.

I take Lasix, Lanoxin, Isordil, Micro-K, Slow-Mag, Vasotec, Coumadin, Zocor and vitamin E. Do you see any possible problems?

A. Your doctor needs to re-evaluate your long list of medicines. There are potential interactions that require very careful monitoring. Potassium levels must be checked on a regular basis to make sure they are neither too low nor too high. Coumadin (warfarin) might possibly interact with Zocor (simvastatin) or with vitamin E. Ask your physician to request periodic blood tests to check on Lanoxin (digoxin) levels and bleeding time (INR or PT).

Please do not change any of your medications on your own, because each one may be a lifesaver. Keep track of your weight and blood pressure at home and notify your doctor promptly of changes.

A cynic's lament

Q. I recently heard on the radio that over-the-counter drugs used to alleviate allergy symptoms have deleterious side effects. They said newer medications, available only by prescription, do not present the same dangers.

Why are potentially harmful drugs allowed to be sold off the shelf while the safer alternatives require a doctor's prescription? Is this the fault of the Food and Drug Administration? Or am I being too cynical when I suspect collusion between the doctors and the drug companies?

A. We think you are being too cynical. Physicians have very little influence on what drugs become available over the counter. The FDA makes these decisions at the request of the pharmaceutical companies.

While most people assume that over-the-counter drugs are safer than prescription products, that is not always the case. Antihistamines can be extremely sedating and make driving or operating machinery hazardous. Non-sedating antihistamines are available only with a prescription.

Steroid nasal sprays are quite effective at combating allergies and don't cause dependence as some non-prescription nasal decongestants do.

Poor circulation

Q. I have circulatory problems called Raynaud's disease. The doctor prescribed Procardia, which made my feet swell. (I do not have high blood pressure.) I am now on Sular. The ends of my fingers are better, but the palms are still swollen, red and sore.

I take no other medicine and would prefer to take none. Is there an herbal treatment for this condition?

A. Ginkgo biloba is purported to improve circulation. Though it may be helpful for Raynaud's disease, you should not discontinue your regular medicine. Check with your doctor about how best to integrate ginkgo with your prescribed drug.

Write to Joe and Teresa Graedon in care of The Buffalo News, P.O. Box 100, Buffalo, N.Y. 14240.

There are no comments - be the first to comment